Torsades de pointes – a report of a case induced by caesium taken as a complementary medicine, and the literature review

Authors

  • F. Young B.Sc Pharm A.C.P.R. PharmD,

    1. Surrey Memorial Hospital, Lower Mainland Pharmacy Services, British Columbia, Canada
    Search for more papers by this author
  • J. Bolt B.Sc Pharm A.C.P.R. PharmD

    Corresponding author
    1. Regina Qu'Appelle Health Region, Regina, Saskatchewan, Canada
    • Surrey Memorial Hospital, Lower Mainland Pharmacy Services, British Columbia, Canada
    Search for more papers by this author

Correspondence: J. Bolt, Regina Qu'Appelle Health Region, 1440 – 14th Avenue, Regina, Saskatchewan, Canada S4P 0W5. Tel .: 306-766-3116; fax: 306-766-4363; e-mail: jennifer.bolt@rqhealth.ca

Summary

What is known and objective

Complementary medicines are commonly used by many patients. Caesium, a complementary therapy said to be of benefit for cancer treatment, has been associated with cardiac arrhythmias in the literature. We report a case of caesium-induced torsades de pointes and provide an evidence review.

Case summary

A 46-year-old woman with syncope experienced torsades de pointes and cardiac arrest. Upon admission her QTc was 620 ms. The patient had taken caesium carbonate 10 g daily for 1 month prior to admission. The patient was successfully resuscitated and discharged home after 35 days in hospital.

What is new and conclusion

Ten cases of caesium-induced cardiac arrhythmias have previously been reported in the literature. Treatment strategies differed significantly among the cases. However, all patients recovered from the event. Complementary and alternative medicines should not be overlooked as a potential cause of serious adverse events.

Ancillary